Colorado, 2007

Winter Storm and Winter Weather in Colorado, October 20 to 21, 2007

October 20 to 21, 2007 · NWS BOU · 3 events in 3 counties and zones

A storm system brought heavy snow to portions of the North-Central Mountains and Palmer Divide. 5 inches at Deadman Hill and Fremont Pass, and 9 inches; 4 miles southeast of Gould.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to portions of the North-Central Mountains and Palmer Divide. In the high country storm totals included: 12.0 inches at Willow Creek Snotel, 9.5 inches at Deadman Hill and Fremont Pass, and 9 inches; 4 miles southeast of Gould. In and near the Palmer Divide storm totals included: 7.5 inches at Centenniel, 7 inches near Castle Rock, Lone Tree and Greenwood Village, and 6.5 inches at Elizabeth. Snow drifts up to 2 feet deep were observed 6 miles south-southwest of of Elizabeth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 20, 1:40 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 20, 1:40 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT SAT OCT 20 2007

.SHORT TERM...STARTING TO SEE SOME CONVERGENCE IN THE MODEL
SOLUTIONS AS THE NAM IS GETTING A LITTLE MORE AMPLIFIED WITH THE
INCOMING TROUGH AND SHOWING A FEW HOURS OF NNE LOW LEVEL FLOW ALONG
THE FRONT RANGE SUNDAY MORNING. MEANWHILE THE GFS IS ONLY SLIGHTLY
SLOWER. LOOKING AT THE CURRENT DEVELOPMENT OF THE TROUGH IT IS HARD
TO TELL WHICH IS BETTER...SO I WILL GO WITH A COMPROMISE.

SURFACE FRONT SHOULD PASS THROUGH DENVER THIS EVENING WITH COLD AIR
RUSHING IN A BIT AHEAD OF THE UPPER LEVEL TROUGH AND SHOWER BAND.
RAISED POPS AS THE LARGE SCALE FEATURE IS LOOKING GOOD FOR A BAND OF
PRECIP PASSING DURING THE EARLY MORNING HOURS. MAIN ADJUSTMENT I
WILL MAKE IS TO BACK OFF OF SNOW ACCUMULATIONS FOR ELEVATIONS BELOW
5000 FEET AS WARM AIR AND GROUND TEMPERATURES WILL MAKE ACCUMULATION
DIFFICULT. MODEL SOUNDINGS FROM NAM AND GFS SUGGEST SNOW LEVELS
DROPPING TO 4-5 THOUSAND FEET THIS MORNING AND STAYING THERE THROUGH
THE DAY SUNDAY. AIR TEMPERATURES IN DENVER WILL LIKELY STAY BELOW
FREEZING AND SHALLOW SOIL TEMPERATURES ARE IN THE 50S...SO LOTS OF
MELTING WITH THIS SYSTEM AND ACCUMULATIONS ON ROADS ARE LOOKING
UNLIKELY. COMBINATION OF HEAVIER SNOW AND COOLER TEMPERATURES MAY
MEAN MONUMENT HILL AND CHEYENNE RIDGE COULD GET SLUSHY...AND OF
COURSE THE FOOTHILLS ARE A DIFFERENT STORY. NNE FLOW FAVORS ZONE 41
AT LEAST AS MUCH AS THE FOOTHILLS...I WILL ISSUE A SNOW/BLOWING SNOW
ADVISORY FOR THAT AREA. FOOTHILLS HAVE HIGHER CRITERIA AND WILL HOLD
OFF THERE.

FOR THE HIGH MOUNTAINS...LOOKS LIKE A DECENT PERIOD OF GOOD
OROGRAPHICS WITH NEUTRAL STABILITY. WILL GO AHEAD WITH A WARNING
THOUGH AMOUNTS LOOK BORDERLINE...AROUND A FOOT IN 24 HOURS. THE END
OF THE EVENT WILL FAVOR NORTH FACING SLOPES AND WE MAY NEED TO WATCH
NORTH PARK AND MAYBE EVEN NORTHERN LARIMER COUNTY IF SUNDAY TURNS
OUT TO BE MORE PRODUCTIVE THAN EXPECTED.

.LONG TERM...MODELS HAVE THE UPPER TROUGH AXIS MOVE EAST ACROSS THE
FORECAST AREA SUNDAY NIGHT.  AGAIN...THE GFS IS ABOUT SIX HOURS
SLOWER THAN THE NAM.  ON MONDAY...THE VERY STRONG
NORTH-NORTHEASTERLY FLOW ALOFT WILL COVER THE FORECAST AREA.  THE
GFS HAS THE JET MAX AT 165 KNOTS OVER THE NORTHEAST CORNER MONDAY
AFTERNOON...THE NAM SHOWS 145 KNOTS AT THAT TIME.  THE FLOW RELAXES
SIGNIFICANTLY MONDAY NIGHT...CONTINUING TUESDAY...BUT THE GFS HANGS
ON TO DUE NORTHERLY FLOW INTO TUESDAY NIGHT...THE NAM SHOWS IT ALL
TO BE NORTHWESTERLY.  BOTH HAVE THE UPSTREAM RIDGE CENTERED OVER
GREAT BASIN LATE TUESDAY AFTERNOON.  THE QG VERTICAL VELOCITY FIELDS
HAVE STRONG DOWNWARD MOTION OVER THE FORECAST AREA SUNDAY
NIGHT...ITS STILL DOWNWARD ON MONDAY THROUGH TUESDAY BUT PRETTY
WEAK.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE ALL DOWNSLOPING
SUNDAY NIGHT WELL INTO TUESDAY.  FOR MOISTURE...BOTH MODELS DRY US
OUT SUNDAY NIGHT BUT AT DIFFERENT RATES.  THE GFS IS SLOWER WITH THE
SYNOPTIC SCALE FEATURES...YET THE QUICKER NAM KEEPS THE MOISTURE
AROUND LONGER SUNDAY NIGHT.  FROM MONDAY ON...IT IS PRETTY DRY.
THERE MAY BE ENOUGH LINGERING MOISTURE IN THE HIGH MOUNTAINS TO
WARRANT MINIMAL POPS FOR SOME OF MONDAY.  FOR SUNDAY NIGHTS
POPS...WILL TAPPER OFF THE PRECIPITATION MAINLY DURING THE EVENING
HOURS.  WILL LET THE HIGH ALPINE MINIMAL POPS GOING ALL NIGHT.   FOR
TEMPERATURES...MONDAY ONLY WARMS SOME 2-3 C FROM SUNDAYS HIGH.
TUESDAYS THICKNESS GRIDS SHOW A 7-10 C WARM UP FROM MONDAY.

FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE MODELS SHOW
THE UPPER RIDGE OVER THE GREAT BASIN LATE ON TUESDAY...CREEPING
SLOWLY EASTWARD INTO THURSDAY...THEN IT FLATTENS SOME AND MOVES MORE
SOUTH OF THE FORECAST AREA FOR FRIDAY.  THE GFS AND ECMWF NOW SHOW
THE UPPER CLOSED LOW STALLING AROUND THE MEMPHIS AREA WEDNESDAY AND
THURSDAY.  THERE IS AN UPPER TROUGH TO OUR NORTH THAT FLATTENS THE
UPPER RIDGE LATER IN THE PERIOD.  THIS TROUGH HELPS A COLD FRONT AND
SHALLOW UPSLOPE MOVE INTO THE PLAINS THURSDAY NIGHT INTO FRIDAY.
BOTH THE GFS AND ECMWF HAVE THIS.  WILL COOL FRIDAY OFF A BIT...BUT
NO POPS YET...MOISTURE IS QUITE SPARSE THROUGH SATURDAY.

&&

.AVIATION...WEST WINDS GUSTING OF 20-30 KT WILL REACH DIA DURING THE
LATE AFTERNOON AND EVENING...THEN SHIFT TO NORTH AS A COLD FRONT
PASSES THROUGH THE DENVER AREA AROUND 02Z. RAIN WILL DEVELOP AFTER
MIDNIGHT...AND CHANGE TO SNOW IN THE DENVER AREA BY MORNING. THE
SNOW WILL DIMINISH IN THE AFTERNOON. AIR TEMPERATURES ARE EXPECTED
TO REMAIN AT OR ABOVE FREEZING...AND WARM GROUND WILL LIKELY PREVENT
SNOW ACCUMULATION ON PAVEMENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR THE PALMER
    DIVIDE AREA UNTIL 7 PM MDT TODAY...FIRE WEATHER ZONES
    241..246..AND 247.
  WINTER STORM WARNING THROUGH SUNDAY FOR MOUNTAINS ABOVE 9000
    FEET...ZONES 31..33..34.
  SNOW AND BLOWING SNOW ADVISORY LATE TONIGHT AND SUNDAY FOR EASTERN
   ELBERT AND WESTERN DOUGLAS COUNTIES ABOVE 6000 FEET...ZONE 41.
&&

GIMMESTAD/RJK
Hazardous weather outlook, Oct 20, 10:01 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT OCT 20 2007

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

...RED FLAG WARNING FOR THE PALMER DIVIDE AREA TODAY...
...WINTER STORM WATCH TONIGHT AND SUNDAY FOR THE MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH IN AREAS ALONG THE
FOOTHILLS AND SOUTH OF INTERSTATE 70 THIS AFTERNOON...WITH GUSTS AS
HIGH AS 40 MPH. THE GUSTY WINDS WILL COMBINE WITH VERY LOW
HUMIDITIES TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS OVER
DOUGLAS...ELBERT...AND LINCOLN COUNTIES.

SNOW WILL BECOME WIDESPREAD IN THE MOUNTAINS BY THIS EVENING AND MAY
BE HEAVY AT TIMES THROUGH TONIGHT.  ON THE PLAINS...RAIN SHOWERS
WILL DEVELOP THIS EVENING AND THEN MIX WITH AND CHANGE TO SNOW
DURING THE LATE NIGHT HOURS.  SNOW ACCUMULATIONS TONIGHT ARE
EXPECTED TO BE AN INCH OR LESS ON THE PLAINS...BUT BETWEEN 3 AND 8
INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE IN THE MOUNTAINS AND FOOTHILLS ON SUNDAY WITH
RAIN AND SNOW OVER NORTHEAST COLORADO.  ADDITIONAL ACCUMULATIONS IN
THE MOUNTAINS AND FOOTHILLS WILL RANGE FROM 2 TO 5 INCHES.  OVER
NORTHEAST COLORADO SNOW AMOUNTS WILL RANGE FROM 0 TO 2 INCHES WITH
UP TO 5 INCHES POSSIBLE NEAR THE FOOTHILLS AND OVER THE PALMER
DIVIDE.  PRECIPITATION WILL END BY SUNDAY EVENING AS A STORM SYSTEM
MOVES EAST INTO THE CENTRAL PLAINS.

FOR MUCH OF NEXT WEEK...THE WEATHER WILL BE DRY WITH TEMPERATURES
WARMING TO ABOVE SEASONAL NORMALS BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS WILL BE APPRECIATED.

GIMMESTAD/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
October 20, 8:00 PM MST to October 21, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
October 20, 10:00 PM MST to October 21, 3:30 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
October 20, 10:00 PM MST to October 21, 3:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 63207, 63208, 63209.